Hail, Cass
- When
- September 21, 6:07 PM EST to 6:08 PM EST
- Where
- Cass County, 1.24 mi SW of Dowagiac Cass Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.980, -86.140
A disturbance moved through the region during the afternoon and evening hours, producing showers and thunderstorms. A weakly sheared environment limited overall organization, but one storm did produce some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A disturbance moved through the region during the afternoon and evening hours, producing showers and thunderstorms. A weakly sheared environment limited overall organization, but one storm did produce some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 21, 3:36 PM EST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Northern Indiana 436 PM EDT Sun Sep 21 2025 .KEY MESSAGES... - Showers and storms will redevelop late this afternooon into early tonight. - Strong to possibly severe storms later today may bring locally damaging wind gusts, heavy rain and small hail. - More rain is expected Monday into Monday night. The flood threat with this rain is very low. && .DISCUSSION... Issued at 1224 PM EDT Sun Sep 21 2025 Abundant cloudiness remained over northern Indiana in the wake of precipitation from earlier today, although clouds were starting to break up west of I-69. Short wave energy from an approaching upper level trof had brought these showers with scattered thunderstorms across the forecast area this morning. By early afternoon, the activity was lifting rapidly northeast and should clear the area by 3pm or 4pm. Have made some major forecast updates to greatly reduce rain chances late this afternoon. More showers are expected to develop and move into northern Indiana tonight as the upper low and trof lingers over the area. The latest HRRR has activity redeveloping after 01Z (9pm EDT). Periods of showers and isolated storms at times should continue into early Tuesday. Rainfall amounts through Tuesday night should rain from 1.00" to 1.50". Given the longer duration of the rain and relatively low amounts expected, flooding is not anticipated. Rain chances will continue through the upcoming weekend as the upper level trof transitions into a closed low, and then to an open trof by late Friday. This pattern will feature cloudy skies and abundant showers. A thunderstorm is possible at times, but severe weather is not anticipated later this week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 148 PM EDT Sun Sep 21 2025 A very low confidence forecast exists for both sites with regards to chances for showers/storms and associated impacts. Although skies are clearing in the wake of the morning convection, a lack of triggers exists which will likely limit development of new convection for at least the first few hours of the period. Upstream, some agitated cu is visible on satellite across portions of IL. Focus seems to suggest NW areas (KSBN included) may see a few showers/storms begin by 21Z or so and then drift east into the evening before diminishing. With the lower confidence, opted to adjust wording to prob30 at both sites into the evening and monitor trends. At least some instability does exist which could allow for some storms, but left out of the TAFs for the time being. After 6Z, chances for more widespread showers and embedded storms still looks to take shape as an increasing LLJ and approach of another wave increase the overall setup. However, CAMs are all over the place in terms of coverage, location and intensity. KFWA stands the best chance for impacts, but may not really take shape till 9Z Mon or later. Just not confident enough to ramp things up so opted for yet another prob30 for showers 7Z to 11Z at both sites, with a further increase possibly being needed for 1 or both sites in later forecasts. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Skipper AVIATION...Fisher
Hazardous Weather Outlook National Weather Service Northern Indiana 1144 AM EDT Sun Sep 21 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025- 221545- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien- Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 1144 AM EDT Sun Sep 21 2025 /1044 AM CDT Sun Sep 21 2025/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible late this afternoon and tonight. A few storms early tonight could become strong to severe. Damaging winds and small hail are possible along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are chances for storms through the week, especially Monday and Tuesday. A few stronger storms are possible south of US 24 and east of I 69 on Monday afternoon, but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT Sun Sep 21 2025
MIZ078-212330-
Cass MI-
700 PM EDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CASS COUNTY THROUGH 730
PM EDT...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowagiac, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dowagiac, Pokagon, Wakelee, and La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8590 4199 8583 4188 8618 4195 8623
4198 8622 4207 8604
TIME...MOT...LOC 2259Z 239DEG 22KT 4194 8614
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWSThe Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295416.